Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 207, NWS Northern Indiana

August 1, 2003Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 3:58 PM EDT for Hillsdale County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 3:58 PM EDT (19:58 UTC)
Expired
Aug 1, 2003, 5:00 PM EDT
In force
62 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Detroit radar (KDTX), 119 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr
Aug 1, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS53 KIWX 011958
SVRIWX
MIC059-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 500 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HILLSDALE...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NORTH ADAMS

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4198 8478 4180 8475 4181 8402 4207 8405

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:40 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST FRI AUG 1 2003

FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE
DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS
GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH
REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL
CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY
ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY
POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE
DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP
SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO
PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS.

NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE
VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE
ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY
MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL
POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR
SLIGHTLY BELOW NORMAL.

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES
INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND
DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY
SOME BREAKS IN THE CLOUDS.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Aug 1, 6:42 AM EDT, 9 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO
SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE
GREATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT
YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY
WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW
MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 1, 3:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0234 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 N BRONSON               MI   0.75 IN HAIL
08/01/03   BRANCH

AL
Local storm report, Aug 1, 3:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0249 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    1 N WOLCOTTVILLE          IN   0.75 IN HAIL
08/01/03   LAGRANGE

0244 PM    4 NE BRONSON              MI   0.75 IN HAIL
08/01/03   BRANCH

AL
Local storm report, Aug 1, 3:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    3 S SHERWOOD              MI   0.88 IN HAIL
08/01/03   BRANCH                         NICKEL SIZED HAIL IN
                                          WESTERN PART OF COUNTY.

AL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:14 PM EDTSevere Thunderstorm WarningIWXBranch61 min
Aug 1, 3:36 PM EDTSevere Thunderstorm WarningIWXSaint Joseph54 min
Aug 1, 3:44 PM EDTTornado WarningIWXBranch46 min
Aug 1, 4:32 PM EDTSevere Thunderstorm WarningIWXBranch43 min
Aug 1, 4:55 PM EDTTornado WarningIWXHillsdale50 min
Aug 1, 5:24 PM EDTSevere Thunderstorm WarningIWXBerrien66 min
Aug 1, 5:27 PM EDTSevere Thunderstorm WarningIWXSaint Joseph63 min
Aug 1, 6:31 PM EDTSevere Thunderstorm WarningIWXSaint Joseph59 min
Aug 1, 7:18 PM EDTSevere Thunderstorm WarningIWXBerrien42 min
Aug 1, 7:25 PM EDTSevere Thunderstorm WarningIWXCass80 min
Aug 1, 7:27 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.